North Carolina, 2018

Damaging Winds in North Carolina, July 23, 2018

July 23, 2018 · NWS AKQ · 2 events in 1 county or zone

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 23, 1:20 AM EST, 25 minutes earlier.

Area forecast discussion, Jul 23, 1:20 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
220 AM EDT Mon Jul 23 2018

.SYNOPSIS...
A moist southerly flow, coupled with a low pressure trough
aloft over the Tennessee Valley and southeast U.S., will result
in an unsettled pattern into Wednesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1005 PM EDT Sunday...

Synoptic pattern remains stable w/ a trough aloft across the
ern CONUS and a ridge the wrn Atlantic. Moist SSE flow
persistents and another surge of moisture is present into SE
VA-NE NC. Have added a FFA for SE VA-NE NC per coord w/ WPC and
near model guidance...and have exteneded the current FFA for
interior ern VA for potential development of SHRAs/tstms (over
already satuated ground). PWs well above normal into/over the
local area in deep unidirectional SSE flow. Elsewhere...additional
SHRAs/ISOLD-SCT tstms possible inland. Otherwise...partly to
mostly cloudy. Lows in the l70s W to the m-u70s E.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/...
As of 955 PM EDT Sunday...

Unsettled/wet conditions will continue Mon...although the
precipitation will likely back to the west Mon afternoon as the
trough to the west becomes even more negatively tilted due to
another short wave moving around the trough. Will have
categorical across much of the area for Mon.

The wet and unsettled weather continues through Wednesday as
the trough over the Ohio Valley stays nearly stationary allowing
for continued deep and moist southerly flow. Will maintain
likely pops or greater through the period as there is really no
period where rain is more likely than another. Given the lack of
significant low level focus, it does not seem like there is a
significant flooding threat, but as the week goes on, the more
saturated the ground will become so the potential for flash
flooding will become greater simply due to the water not being
able to soak into the ground. Wednesday may be the best day for
any heavy rainfall given that the upper trough will finally move
eastward helping to allow for better upper forcing.

It will be very humid through the period, but not terribly
warm. Highs generally in the low-mid 80s. Lows in the 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 400 PM EDT Sunday...

After two days of fairly good consensus between models, the
most recent 12z GFS/EURO runs have diverged in their solutions
Days 5-7 and beyond. Thursday will start off wet, especially in
the Northern Neck and Delmarva. The GFS initiates afternoon
convection across much of the area, especially along and west of
I-95 on Thursday...while the EURO lingers a low-end rain chance
along and east of I-95. Went with a GFS-favored solution to
begin the day, but trended more towards the EURO Thursday night
by tapering chance PoPs eastward along/east of the I-95
corridor. Friday, the best opportunity for rain will be across
extreme SE VA/NE NC, with more isolated convection further
northwest. Saturday will feature scattered afternoon storms
across much of the area, with action waning after sunset once
again. Sunday has the potential of being the most unsettled day
of next weekend, with consistent signals in the models of a
developing low pressure over the Ohio Valley. This will send a
modest impulse of mid-upper level energy eastward into our area,
sparking thunderstorms across the Piedmont that move towards
the coast during the afternoon and evening hours.

Ensembles indicate the potential for a continued pattern of
troughiness/wet weather across much of the mid-Atlantic through at
least the beginning of next week. The typical "oven-baked" July
temperatures that we can experience this time of year will not be an
issue for now...as 850mb remain a consistent 16-18 degC. In other
words, afternoon 2m temps will remain in the upper 80s/around 90
degF for Thurs-Sun, so no extreme heat to worry about. Overnight
lows in the low to mid 70s carry us into the start of the next work
week.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 200 AM EDT Monday...

A rather unsettled period of weather will continue into Wed, as
a deep upper trough remains in place to the west of the area.
Broad southerly moist flow will allow for periodic showers and
tstms especially at RIC/PHF/ORF/ECG with brief MVFR conditions.
Otherwise, expect mainly VFR conditions at the TAF sites when it
is not raining today into Tue.

Unsettled weather continues into Wed. Expect VFR or MVFR conditions
at all sites with some isolated IFR conditions possible in heavier
showers/tstms. Some improvement possible later in the week.

&&

.MARINE...
As of 330 PM EDT Sunday...

Latest analysis shows sfc low pressure and an upr-level trough
stationed off to the west, allowing for deep S/SE flow over the fa.
Will continue inherited headlines with this forecast package...SCA's
over the Bay and ocean, which have been extended through the 4th
period with not much pattern change expected through mid week. For
now left out the rivers and Sound as it looks quite marginal, but
will monitor for potential SCA issuance there as well. Winds mainly
15-25 kt over the Bay/ocean, with 3-5 ft waves over the Bay and seas
up to 6-8 ft over the ocean. Again, the pattern persists through
midweek with a SSE wind of at least 10-20kt continuing along with
seas remaining aob 5ft. SCAs conditions are likely to be extended in
future updates for portions of the marine area, esp over the ocean.

&&

.TIDES/COASTAL FLOODING...
As of 330 PM EDT Sunday...

Similar setup as yesterday, with minor flooding likely during the
higher astronomical tide tonight, primarily along the Bay side of
the Lwr MD Ern Shore and the tidal Potomac and Bay adjacent to the
Nrn Neck.

A High Risk of rip currents will continue through Mon for the nrn
beaches, with a Moderate Risk for the srn beaches today increasing to
a High Risk for Mon. Dangerous shorebreak also continues.

&&

.EQUIPMENT...
As of 320 PM EDT Saturday...

KDOX radar is inoperable due to a failure of the motor. All
parts will not arrive until Tuesday July 24. Return to service
is unknown at this time.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 5 AM EDT early this morning for
     MDZ021>023.
NC...Flash Flood Watch until 5 AM EDT early this morning for
     NCZ014>017-031-032-102.
VA...Flash Flood Watch until 5 AM EDT early this morning for VAZ064-
     075>078-083>086-090-095>098-517>525.
MARINE...Small Craft Advisory until 7 PM EDT Tuesday for ANZ630>632-634-
     650-652-654-656-658.

&&

SYNOPSIS...MRD
NEAR TERM...ALB
SHORT TERM...MRD/WRS
LONG TERM...BMS
AVIATION...TMG
MARINE...AJZ/MAS
TIDES/COASTAL FLOODING...AKQ
EQUIPMENT...AKQ
Hazardous weather outlook, Jul 22, 3:21 PM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
421 PM EDT Sun Jul 22 2018

VAZ064-076-083>086-090-517>525-232030-
Caroline-Richmond-New Kent-Gloucester-Middlesex-Mathews-James City-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
421 PM EDT Sun Jul 22 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia, north central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Unsettled weather will continue Monday through Wednesday. Showers
and thunderstorms may produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-NCZ012>017-030>032-VAZ048-060>062-065>069-079>082-087>089-092-
093-095>097-509>516-232030-
Inland Worcester-Northampton-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Charles City-Greensville-Sussex-
Surry-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
421 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms may produce locally heavy rainfall
especially this evening. Some minor flooding of streams and roadways
is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Unsettled weather will continue Monday through Wednesday. Showers
and thunderstorms may produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-232030-
Dorchester-Wicomico-Somerset-
421 PM EDT Sun Jul 22 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM
EDT MONDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Unsettled weather will continue today and tonight. Showers and
thunderstorms may produce locally heavy rainfall. Some minor
flooding of streams and roadways is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Unsettled weather will continue Monday through Wednesday. Showers
and thunderstorms may produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075-077-078-232030-
Westmoreland-Northumberland-Lancaster-
421 PM EDT Sun Jul 22 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT MONDAY...

This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Unsettled weather will continue Monday through Wednesday. Showers
and thunderstorms may produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-232030-
Eastern Currituck-Virginia Beach-
421 PM EDT Sun Jul 22 2018

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Unsettled weather will continue today and tonight. Showers and
thunderstorms may produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Unsettled weather will continue Monday through Wednesday. Showers
and thunderstorms may produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-232030-
Maryland Beaches-Accomack-Northampton-
421 PM EDT Sun Jul 22 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Unsettled weather will continue today and tonight. Showers and
thunderstorms may produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Unsettled weather will continue Monday through Wednesday. Showers
and thunderstorms may produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 8:29 PM EST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
929 PM EDT SUN JUL 22 2018

NCZ014>017-031-032-VAZ095>098-230230-
Pasquotank-Camden-Gates-Perquimans-Western
Currituck-Chowan-Norfolk/Portsmouth-Suffolk-Virginia
Beach-Chesapeake-
929 PM EDT SUN JUL 22 2018

...AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT
CAMDEN... PASQUOTANK...PERQUIMANS...EASTERN GATES...NORTHWESTERN
CURRITUCK... AND EASTERN CHOWAN COUNTIES...THE CITY OF NORFOLK...THE
CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH...THE EASTERN CITY OF
SUFFOLK AND THE WESTERN CITY OF VIRGINIA BEACH...

At 928 PM EDT, thunderstorms with very heavy rain were located along
a line extending from Chapanoke to near Sladesville. Movement was
north at 25 mph.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Virginia Beach, Elizabeth City, Camden, Hertford, Winfall, Elizabeth
City State University, Virginia Wesleyan College, Weeksville, Regent
University, Great Bridge, South Mills, Deep Creek, Downtown
Portsmouth, Churchland, Norfolk State University, Sunbury,
Kempsville, Old Dominion University, Downtown Norfolk and Downtown
Suffolk.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3601 7657 3603 7660 3605 7661 3606 7662
      3604 7663 3684 7663 3691 7654 3696 7599
      3612 7617 3610 7621 3611 7627 3608 7633
      3608 7644 3607 7641 3602 7647 3601 7651
TIME...MOT...LOC 0128Z 190DEG 23KT 3626 7640 3549 7651

ALB
Special weather statement, Jul 22, 10:53 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1153 PM EDT SUN JUL 22 2018

VAZ060-061-230445-
Cumberland-Prince Edward-
1153 PM EDT SUN JUL 22 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN
CUMBERLAND AND CENTRAL PRINCE EDWARD COUNTIES...

At 1152 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Prospect to near Green Bay. Movement was
north at 35 mph.

Rainfall amounts of up to 1 inch and wind gusts to around 35 mph are
possible with these storms.

Locations impacted include...
Farmville, Hampden Sydney College, Longwood University, Hampden
Sydney, Prospect, Briery Creek Lake, Tuggle, Allens Mill, Kingsville,
Elam, Reeds, Virso, Worsham and Raines Tavern.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3734 7860 3739 7859 3739 7858 3738 7859
      3737 7858 3733 7851 3733 7849 3734 7849
      3733 7848 3734 7847 3747 7837 3710 7837
      3709 7838 3708 7842 3730 7865
TIME...MOT...LOC 0352Z 179DEG 32KT 3734 7851 3712 7839

Zimmerman
Special weather statement, Jul 22, 11:26 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1226 AM EDT MON JUL 23 2018

NCZ014>017-031-032-VAZ095>098-230530-
Pasquotank-Camden-Gates-Perquimans-Western
Currituck-Chowan-Norfolk/Portsmouth-Suffolk-Virginia
Beach-Chesapeake-
1226 AM EDT MON JUL 23 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CAMDEN...PASQUOTANK...
PERQUIMANS...EASTERN GATES...CURRITUCK...AND EASTERN CHOWAN
COUNTIES...THE CITY OF NORFOLK...THE CITY OF CHESAPEAKE...THE CITY OF
PORTSMOUTH...THE EASTERN CITY OF SUFFOLK AND THE CITY OF VIRGINIA
BEACH...

At 1225 AM EDT, strong thunderstorms were clustered near Nixonton, or
near Weeksville, moving north at 35 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Virginia Beach, Currituck, Elizabeth City, Camden, Hertford, Winfall,
Elizabeth City State University, Virginia Wesleyan College,
Weeksville, Regent University, Great Bridge, South Mills, Deep Creek,
Downtown Portsmouth, Churchland, Norfolk State University,
Kempsville, Old Dominion University, Downtown Norfolk and Downtown
Suffolk.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3681 7667 3689 7657 3695 7607 3614 7588
      3617 7591 3618 7600 3614 7600 3615 7606
      3614 7610 3613 7611 3612 7617 3610 7621
      3611 7627 3608 7633 3608 7644 3607 7641
      3607 7642 3602 7647 3601 7651
TIME...MOT...LOC 0425Z 173DEG 49KT 3615 7622

GINGRICH
Special weather statement, Jul 23, 1:42 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
242 AM EDT MON JUL 23 2018

NCZ030-230730-
Bertie-
242 AM EDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BERTIE COUNTY...

At 241 AM EDT, a strong thunderstorm was located 9 miles north of
Robersonville, or 12 miles northwest of Williamston, moving north at
25 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  Lewiston Woodville around 310 AM EDT.
  Roxobel around 320 AM EDT.
  Aulander around 330 AM EDT.

Other locations impacted by this storm include Kelford, Connaritsa
and Burden.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3594 7713 3593 7719 3594 7720 3599 7719
      3599 7721 3601 7721 3606 7733 3609 7731
      3611 7723 3611 7724 3612 7724 3613 7725
      3616 7726 3617 7730 3620 7730 3621 7723
      3625 7721 3624 7703 3593 7712
TIME...MOT...LOC 0641Z 187DEG 22KT 3596 7725

Zimmerman

The radar

The Norfolk radar (KAKQ), 75 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
July 23, 1:45 AM EST
Where
Northampton County, 0.56 mi E of Woodland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.330, -77.210

Trees were downed near Woodland.

Thunderstorm Wind, Northampton

When
July 23, 1:50 AM EST
Where
Northampton County, 0.69 mi N of Conway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.440, -77.230

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776238, 776239.